MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device referenced in this report has not been returned to olympus for evaluation (although it is expected to be).The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
The customer reports during an unspecified procedure using a thunderbeat, the probe broke during operation and was recovered.The procedure was completed with a second thunderbeat.There were no adverse effects to the patient as a result of this occurrence.Settings being used during the procedure: seal & cut; cut (level 1), seal (level 3) additional details regrading the patient and reported event have been requested.At this time, no additional information has been provided.
 
Event or Problem Description
Update: additional information reported by the customer: the device fragment did not fall into the patient's body.The broken probe was collected by hand.There were no adverse effects to the patient.No treatment/intervention was required.The patient's current condition is fine.
 
Additional Manufacturer Narrative
This report is being updated to provide additional information reported by the customer and investigation findings.New information is reported in b5, d9, h3, h6, and h10.The device history record (dhr) for the complaint device has been reviewed and it is confirmed that the device met all design and quality specification when it was shipped.The instructions for use (ifu) shipped with the device provides the user the following information related to the reported event: ¿ do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿do not activate output while grasping thick, harder tissue, such as the stomach wall, with the distal part of the probe tip.Otherwise, the grasping section (tissue pad) may be worn out partially.Continued use under this condition may result in exposure of the metal area of the grasping section and a scratch on the probe tip.This could lead the probe tip to breaking and falling off into the body cavity during the output.¿ if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.Physical evaluation of the suspect device: the probe was broken at 17 mm from its distal end.The broken piece of the probe tip was not returned.There were contact marks on the probe.This indicates that the probe was in contact with the non-insulated are.Upon inspection of surface of the broken area, it was discovered that breakage of the probe started at the scratched area.There were contact marks on the probe.This indicates that the non-insulated area was in contact with the probe.The coating of the grasping section was partially peeled off.Conclusion: the definitive cause of the reported event could not be established.A likely mechanism causing the reported event might be the following: 1.The output was activated in seal & cut mode while the grasping section was grasping thick tissue.Therefore, the probe and the tissue pad came into contact at the rear end of the grasping section, causing the tissue pad to wear out.2.The non-insulated area of the grasping section and the probe came into contact due to wear of the tissue pad.3.The output in seal & cut was activated while the non-insulated area of the grasping section was in contact with the probe.As a result, a contact mark developed.4.A force to activate the output in seal & cut mode, or a force to grasp the tissue was applied to the probe.Therefore, cracks were generated at the scratched area and the probe damage error occurred (error code: u504).5.A force was applied to the probe causing it to break.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15276971
Report Number9614641-2022-00179
Device Sequence Number6486092
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2022
Supplement Date Received by Manufacturer09/12/2022
Initial Report FDA Received Date08/23/2022
Supplement Report FDA Received Date10/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown